Estrogen Dominance, Hypothyroidism & Adrenal Fatigue
by Emily Jones
(Birmingham, Alabama, United States)
I just recently found your site, but I've been reading it almost non-stop. I love that you're a patient yourself and have done so much to help others. I always find that the patients are the ones with the best knowledge (instead of the doctors)! The info you have provided is wonderful and I'm so thankful for someone who is outside of the "norm." Unfortunately the norm doesn't really help too many people! I am hoping you can help me. I am 30 and live in the United States in Alabama. I believe I have been estrogen dominant since puberty. I started my period at age 10 - much too young. I had horrible PMS symptoms my whole life - both physical and emotional - bloating, debilitating cramps, headaches, insomnia, breast tenderness, muscle aches, increased hunger and craving for sugar, breakouts on my face before my period and keratosis pilaris that started at puberty, chelosis, plus mood swings, short temper, irritability, sadness, etc. I was even diagnosed with PMDD. My hair started to turn gray in my early 20s and I dye it now. Large amounts also come out in the shower. I took Yaz, a birth control, for 4 years to help my symptoms and it did help at first. But I regret ever taking it! I have been off of it now for 2 years. Since then I have been diagnosed with adrenal fatigue and hypothyroidism; however, I believe that my main illness is and has always been estrogen dominance. My mom, twin sister and younger sister all have it as well along with the hypothyroidism and adrenal fatigue. I have been treated with Cytomel for the hypothyroidism and hydrocortisone for the adrenal fatigue. I have seen some improvements, but not nearly what I had hoped for. I believe the reason that I haven't gotten all the way better is because my underlying problem, estrogen dominance, has not been addressed. Earlier this year (Feb. 2013), I increased the Cytomel (T3 only) to a pretty high dose but eventually started seeing a worsening of some symptoms including very dimply belly and thighs (like cellulite but worse - all over my thighs front to back and top to bottom). My belly, hip and thighs also increased in size even though I've never gained weight unevenly before in only my lower half - if I've gained weight in the past it's always spread evenly over my body. I felt very matronly and my whole shape had changed. Plus my body was more fatty and less toned than ever before. Despite diet and exercise I have not been able to lose any weight - not even 1 ounce. And my ability to exercise has been really compromised - I just don't have the stamina or strength that I used to even though I used to be in excellent shape and worked out regularly! Does ED make it difficult to work out? I read that a T3 regimen can cause your estrogen to increase, so I think that is exactly what happened. Despite my face and upper body looking better and less puffy due to the treatment of the hypothyroidism, I got worse in other ways. So I cut back on the Cytomel in July of this year and slowly I did feel better. The dimply thighs have gotten better thankfully. Unfortunately about a month before I began cutting back on the Cytomel, I started on bioidentical compounded progesterone cream (end of May 2013). My doctor prescribed 20 mg daily from day 12-26 of my cycle. I used the cream in the morning. He also prescribed a 100 mg pill to take each night. Immediately my symptoms got worse (not surprising). I gained 5 lbs of water weight that I cannot get off. I am puffy and clearly retaining water all over from my face all the way down, but the worst of it is in my belly. It is huge and swollen and full of water - like a water balloon. It is so miserably uncomfortable and so awful looking - I literally look 6 months pregnant. My face looks terrible because it's so puffy and you can't see my collar bones because of the water retention. I stopped taking the progesterone after 3 months (July 2013) and after some time, I am feeling better.
I know that I need the progesterone and I know that what I took before was just too low of a dose to overcome the estrogen dominance and in fact it actually made it worse. I am ready to start on progesterone cream again and to take a much higher dose. I am just nervous that I will get worse again and not better and I cannot stand for that to happen. I have been so miserable and just want to finally be well! I am not married, but I hope to meet someone and marry soon and I want to be able to have kids so I don't want to do anything to mess up my cycle too much. How much progesterone cream would you suggest I start with? Should I use it straight through my whole cycle or not? If I start to see a worsening of my ED symptoms, should I increase my dose? To how much? Or should I just wait a little longer at the initial dose and see if my symptoms get better with time? Does it take time and a high dose to overcome the ED or just a high dose? I just want to know what to expect and how soon I might can expect to see some improvements. I am particularly wanting the water retention to go away - I can wait for the other symptoms to improve, but I want that gone ASAP.
Also can the progesterone convert to cortisol? Should I be on the lookout for that? I don't want to throw my other hormones out of whack, especially since I'm taking hydrocortisone and Ctyomel. Eventually I would like to be off both if the progesterone helps, but what should I do initially?
I know you are big on Vitamin D and I am definitely deficient. My number was originally 26 when I got tested. After supplementing with 5000 IUs daily it got to 84, but has never gone higher. I did a Spectracell test (they test what is actually inside the cell not just in the blood) and I still showed a Vitamin D deficiency along with several others - magnesium, many of the B vitamins, vitamin C. I have supplemented with them all at times, but not seen much improvement. I've even had IV vitamin and nutrient infusions (magnesium, vitamin c, b vitamin, etc.) and didn't notice much of a difference. I try to get regular amounts of sun without using sunscreen and I tan easily, but then it fades almost immediately! But it didn't used to - I used to stay tan. I have also taken DIM and it didn't seem to help a ton, but I started it almost simultaneously to the progesterone cream so maybe it was just not able to help in light of the worsening estrogen dominance.
Any help you can give would be great! Thanks so much! Emily